Alert archive / Colorado / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 11, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 1, 2009, 3:38 PM MDT for Baca County, Bent County, Prowers County, Colorado. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2009, 3:38 PM MDT (21:38 UTC)
- Expired
- Jun 1, 2009, 4:17 PM MDT
- In force
- 39 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
Counties Baca County, CO, Bent County, CO, Prowers County, CO
The radar
The Pueblo radar (KPUX), 162 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 3:47 PM MDT | HAIL 1 | 10 Nw Springfield, CO | NICKLE TO QUARTER SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.6 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 216 J/kg
- Mixed-layer CIN
- -268 J/kg
- Mixed-layer LCL
- 1912 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -79 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPUB 012138 SVRPUB COC009-011-099-012230- /O.NEW.KPUB.SV.W.0011.090601T2138Z-090601T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 338 PM MDT MON JUN 1 2009 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL BACA COUNTY IN SOUTHEAST COLORADO... THIS INCLUDES THE SPRINGFIELD AREA... SOUTHEASTERN BENT COUNTY IN SOUTHEAST COLORADO... SOUTHERN PROWERS COUNTY IN SOUTHEAST COLORADO... * UNTIL 430 PM MDT... * AT 336 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES NORTHWEST OF SPRINGFIELD...AND WAS MOVING TOWARD THE NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL IMPACT MAINLY RURAL AREAS OF SOUTHEASTERN BENT COUNTY...SOUTHWESTERN PROWERS COUNTY AND NORTH CENTRAL BACA COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST PROTECTION. && LAT...LON 3805 10253 3783 10213 3734 10266 3750 10296 TIME...MOT...LOC 2137Z 210DEG 26KT 3749 10275 $$
2 follow-up statements
000 WWUS55 KPUB 012152 SVSPUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 352 PM MDT MON JUN 1 2009 COC009-011-099-012230- /O.CON.KPUB.SV.W.0011.000000T0000Z-090601T2230Z/ BACA CO-PROWERS CO-BENT CO- 352 PM MDT MON JUN 1 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR SOUTHEASTERN BENT...SOUTHERN PROWERS AND NORTH CENTRAL BACA COUNTIES... AT 350 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM WAS CENTERED OVER NORTH CENTRAL BACA COUNTY...OR 11 MILES NORTHWEST OF SPRINGFIELD...AND WAS MOVING TOWARD THE NORTHEAST AT 25 MPH. THE SEVERE STORM WILL IMPACT MAINLY RURAL AREAS OF SOUTHEASTERN BENT COUNTY...SOUTHWESTERN PROWERS COUNTY AND EXTREME NORTH CENTRAL BACA COUNTY. AT 347 PM MDT THE PUBLIC SAW QUARTER SIZE HAIL 10 MILES NORTHWEST OF SPRINGFIELD. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST PROTECTION. && LAT...LON 3804 10253 3783 10213 3741 10260 3757 10290 TIME...MOT...LOC 2151Z 211DEG 22KT 3755 10270 $$
000 WWUS55 KPUB 012217 SVSPUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 417 PM MDT MON JUN 1 2009 COC009-011-099-012227- /O.CAN.KPUB.SV.W.0011.000000T0000Z-090601T2230Z/ BACA CO-PROWERS CO-BENT CO- 417 PM MDT MON JUN 1 2009 ...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN BENT...SOUTHERN PROWERS AND NORTH CENTRAL BACA COUNTIES... HAZARDOUS LIGHTNING MAY STILL BE IN THE AREA. LAT...LON 3804 10253 3783 10213 3741 10260 3757 10290 TIME...MOT...LOC 2217Z 211DEG 22KT 3768 10260 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:32 AM MDT, 12 hours 6 minutes earlier.
Area forecast discussion, Jun 1, 3:32 AM MDT, 12 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 332 AM MDT MON JUN 1 2009 .SHORT TERM... (TODAY AND TONIGHT) CURRENTLY...AN UPPER LOW WAS LOCATED OVER THE FOUR CORNERS EARLY MONDAY MORNING. RESIDUAL CONVECTION WAS MOVING OUT OF THE AREA INTO NE AND ANOTHER AREA WAS STAYING SOUTH ACROSS THE TX AND OK PANHANDLES...BUT SKIES CONTINUED TO BE MOSTLY CLOUDY THAT WAS HELPING TO KEEP TEMPS MILD EARLY THIS AM. TODAY AND TONIGHT...NAM AND GFS MODELS CONTINUE TO SLIDE THE UPPER LOW UP TO THE NE ACROSS THE STATE OVER THE NEXT 24 HRS...HELPING TO MOST LIKELY FIRE OFF CONVECTION EARLIER TODAY OVER THE HIGHER TERRAIN OUT WEST...THEN ACROSS THE PLAINS BY MIDDAY. ONGOING FORECAST GRIDS HAVE A GOOD HANDLE ON EXPECTED TRENDS TODAY...AND LITTLE ADJUSTMENT WAS NEEDED. ONE CONCERN WAS MAX TEMPS TODAY...WITH ONGOING GRIDS A BIT WARM CONSIDERING EXPECTED CLOUD COVER...AND EVEN THE CLOUD COVER THAT WILL START THE DAY. LATEST NUMERICAL GUIDANCE CAME IN A LITTLE COOLER...SO COOLED MOST AREAS A COUPLE OF DEGREES. AS FOR SEVERE POTENTIAL...PLENTY OF AVAILABLE MOISTURE AS REFLECTED BY CAPES OF 1500 J/KG ALONG THE CO/KS BORDER AND GOOD DYNAMICS FROM PASSING UPPER LOW SPELLS A HEALTHY CHANCE FOR GENERAL THUNDERSTORM ACTIVITY...BUT 0-6 KM BULK SHEARS OF 20-25 KTS PROBABLY MEANS LITTLE CHANCE FOR SEVERE THREAT. THEREFORE...SMALL HAIL...PERIODS OF HEAVY RAIN...LTG AND WIND GUSTS WILL BE THE THREATS WITH CONVECTION. SCATTERED TO LIKELY POPS FOR THE EAST CONTINUE THRU THE NIGHT AS MODELS INDICATE A COLD FRONT DROPPING DOWN EASTERN COLORADO. LATEST MODEL RUN NOW SLOWS THE FRONT A BIT...BUT PREVIOUS RUN HAD THE FRONT CROSSING THE PALMER DVD BY 03Z. SO...TIMING IS IN QUESTION...BUT FOR SAFETY SAKE WILL EXPECTED THE FRONT TO DROP DOWN TONIGHT BY MIDNIGHT...AND ADDITIONAL CONVECTION POSSIBLE WITH THE FRONTAL PASSAGE. MOORE .LONG TERM... (TUESDAY THROUGH SUNDAY) THE UPR TROF WL BE OVR ERN CO TUE MORNING AND WL MOVE INTO KS DURING THE DAY. TUE MORNING A SFC FRONT WL MOVE INTO SE CO. THERE WL BE THE POTENTIAL FOR SOME SHOWERS AND THUNDERSTORMS ACRS THE AREA EARLY TUE MORNING...THEN AS THE FRONT MOVES THRU SE CO THE PCPN CHANCES WL INCREASE OVR SE CO...BUT IT WL BECOME MORE STABLE...SO TSTMS WOULD NO LONGER BE EXPECTED. HOWEVER WRN AREAS WL BE UNSTABLE ENOUGH FOR TSTMS IN THE AFTERNOON AND EVENING. COOLER AIR WL BE OVR THE AREA TUE...AND WITH EXTENSIVE CLOUD COVER...ESPECIALLY OVR ERN AREAS...TEMPS WL BE SEVERAL DEGREES BELOW NORMAL. PCPN CHANCES WL THEN DECREASE ALL AREAS BY LATE TUE NIGHT. AN UPR RIDGE BUILDS OVR THE AREA FOR WED AND THU...BUT WITH SOME MSTR STILL BEING OVR THE AREA WED THERE WL AGAIN BE A CHANCE FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS. HOWEVER THU LOOKS DRIER IN THE GFS...WHILE THE ECMWF STILL HAS SOME PCPN OVR THE AREA. TEMPS WL BE A BIT WARMER ON WED...AND THEN SHOULD BE BACK ABOVE NORMAL BY THU. FRI THE UPR RIDGE SHIFTS EWRD AS A NEW UPR LOW MOVES OVR CA AND NV. ALSO... A SFC FRONT IS FORECAST TO MOVE INTO THE SERN CO PLAINS FRI. IN GENERAL...SHOULD SEE ISOLD PCPN CHANCES MOST AREAS FRI. ON SAT SW FLOW ALOFT WL DOMINATE THE AREA AS THE UPR TROF MOVES INTO UT...WL PROBABLY SEE ISOLD PCPN CHANCES MOST AREAS. THEN SAT NIGHT AND EARLY SUN THE UPR TROF IS EXPECTED TO MOVE ACRS CO AND THEN INTO KS AND NE BY SUN AFTERNOON. AT THIS TIME THE BEST UPR DYNAMICS WITH THIS SYSTEM AND MSTR ARE EXPECTED TO BE MAINLY NORTH OF THE AREA...SO WL KEEP PCPN CHANCES ISOLD AT THIS TIME. && .AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP VCNTY OF KALS AROUND 15-16Z THIS MORNING...THEN KCOS AND KPUB BY 18-19Z. THEREFORE...SLIGHTLY EARLIER START TODAY...WITH THE MAIN THREATS BEING PERIODS OF HEAVY RAIN AND REDUCED VISIBILITIES...HAIL UP TO 1/2 INCH IN DIAMETER...FREQUENT CG LTG AND WIND GUSTS UP TO 45 MPH. CONVECTION IS EXPECTED TO BE FAIRLY WIDESPREAD LATE AFTN INTO THE EVE...THEN TONIGHT A COLD FRONT IS FORECAST TO DROP DOWN ACROSS THE PALMER DVD 03-06Z BRINGING N-NE WIND SHIFT AND ADDITIONAL CONVECTION FOR THE REMAINDER OF THE NIGHT. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 27/28
Hazardous weather outlook, Jun 1, 5:58 AM MDT, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 558 AM MDT MON JUN 1 2009 COZ058>089-093>099-021200- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 558 AM MDT MON JUN 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER AND NEAR THE MOUNTAINS LATE THIS MORNING...THEN INCREASE IN COVERAGE AND CONTINUE THROUGH THE AFTERNOON AND INTO THE EVENING. SCATTERED THUNDERSTORMS ARE FORECAST OVER THE SOUTHEAST PLAINS AS WELL...BEGINNING THIS AFTERNOON AND CONTINUING UNTIL LATE TONIGHT. THE MAIN THREATS FROM THE STORMS WILL BE PERIODS OF LOCALLY HEAVY RAIN AND HAIL UP TO 1/2 INCH IN DIAMETER...AS WELL AS WIND GUSTS UP TO 45 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FEW INCHES OF SNOW ACCUMULATION WILL BE POSSIBLE TUESDAY OVER THE HIGHER ELEVATIONS OF THE CENTRAL MOUNTAINS AND OVER PIKES PEAK. THUNDERSTORMS WILL BE POSSIBLE OVER THE MOUNTAINS AND HIGH VALLEYS EACH DAY...WITH THE BEST CHANCES BEING ON TUESDAY AND WEDNESDAY. ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE SOUTHEAST PLAINS WEDNESDAY...FRIDAY AND SATURDAY. THE MAIN THREATS WITH ANY STORMS THAT DEVELOP WILL BE CLOUD TO GROUND LIGHTNING AND WIND GUSTS AROUND 40 MPH. SOME OF THE STRONGER STORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAIN AND HAIL UP TO 1/2 INCH IN DIAMETER. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE AFTER 11 AM. 27/28
In the hours before
Special weather statement, Jun 1, 12:39 PM MDT, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 1239 PM MDT MON JUN 1 2009 COZ094-011915- EASTERN LAS ANIMAS COUNTY- 1239 PM MDT MON JUN 1 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTH CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO AT 1238 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR BRANSON...OR 35 MILES SOUTHEAST OF TRINIDAD...WHICH WAS MOVING TOWARD THE NORTHEAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... BRANSON. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
Special weather statement, Jun 1, 2:09 PM MDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 209 PM MDT MON JUN 1 2009 COZ094-099-012045- EASTERN LAS ANIMAS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 209 PM MDT MON JUN 1 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... WEST CENTRAL BACA COUNTY IN SOUTHEAST COLORADO SOUTHEASTERN LAS ANIMAS COUNTY IN SOUTHEAST COLORADO AT 207 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS AROUND KIM...OR AROUND 40 MILES WEST OF SPRINGFIELD...WHICH WERE MOVING TOWARD THE NORTHEAST AT 25 MPH. THE STRONG STORMS WILL IMPACT MAINLY RURAL AREAS OF WEST CENTRAL BACA COUNTY AND EAST CENTRAL LAS ANIMAS COUNTY...INCLUDING THE KIM AREA. PENNY TO NICKEL SIZE HAIL...AND HEAVY RAIN ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 2:33 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Las Animas | 57 min |
| Jun 1, 2:44 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Bent, Las Animas | 35 min |
| Jun 1, 4:11 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Prowers | 52 min |
| Jun 1, 5:00 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Kiowa | 46 min |
| Jun 1, 5:19 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa, Prowers | 29 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.